Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 165, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2020, 3:44 AM CDT for 6 counties in Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 3:44 AM CDT (08:44 UTC)
- Expired
- Aug 28, 2020, 4:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, MN, McLeod County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:15 AM CDT | TSTM WND GST 43 | 2 W New Ulm, MN | AWOS STATION KULM NEW ULM AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:54 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
560
WUUS53 KMPX 280844
SVRMPX
MNC015-085-103-127-129-143-280930-
/O.NEW.KMPX.SV.W.0165.200828T0844Z-200828T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
344 AM CDT Fri Aug 28 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Redwood County in southwestern Minnesota...
Sibley County in central Minnesota...
Southern McLeod County in central Minnesota...
Brown County in south central Minnesota...
Renville County in central Minnesota...
Northwestern Nicollet County in south central Minnesota...
* Until 430 AM CDT.
* At 343 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Olivia to Morton to near Walnut
Grove, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Franklin and Morton around 350 AM CDT.
Fairfax around 400 AM CDT.
Springfield and Gibbon around 410 AM CDT.
Winthrop around 420 AM CDT.
Hutchinson and Sleepy Eye around 425 AM CDT.
Gaylord and Arlington around 430 AM CDT.
Other locations impacted by these severe thunderstorms include
Bechyn, Klossner, Essig, Clements, Revere, Redwood Falls Airport, New
Ulm Airport, Cobden, Hutchinson Airport and Sanborn.
This includes Jackpot Junction Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 9510 4419 9510 4420 9512 4420 9550
4460 9507 4489 9511 4490 9414 4459 9408
4411 9460
TIME...MOT...LOC 0843Z 267DEG 41KT 4489 9503 4457 9497 4421 9540
HAIL...1.00IN
WIND...60MPH
$$
NDC2 follow-up statements
719
WWUS53 KMPX 280910
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 28 2020
MNC127-280920-
/O.CAN.KMPX.SV.W.0165.000000T0000Z-200828T0930Z/
Redwood MN-
410 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REDWOOD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central and southwestern Minnesota.
LAT...LON 4413 9510 4428 9511 4429 9505 4428 9486
4445 9487 4447 9482 4489 9465 4490 9414
4459 9408 4411 9460
TIME...MOT...LOC 0910Z 267DEG 41KT 4490 9463 4458 9458 4423 9501
$$
MNC015-085-103-129-143-280930-
/O.CON.KMPX.SV.W.0165.000000T0000Z-200828T0930Z/
Sibley MN-McLeod MN-Brown MN-Renville MN-Nicollet MN-
410 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SIBLEY...SOUTHERN MCLEOD...BROWN...EASTERN RENVILLE AND
NORTHWESTERN NICOLLET COUNTIES...
At 410 AM CDT, severe thunderstorms were located along a line
extending from near Cosmos to near Gibbon to Springfield, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Gibbon around 415 AM CDT.
Winthrop around 425 AM CDT.
Hutchinson and Sleepy Eye around 430 AM CDT.
Gaylord around 435 AM CDT.
Arlington around 440 AM CDT.
New Ulm around 445 AM CDT.
Other locations impacted by these severe thunderstorms include
Klossner, Essig, New Ulm Airport, Cobden, Hutchinson Airport, Sumter,
Biscay, St George, Lakeside and Fernando.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 9510 4428 9511 4429 9505 4428 9486
4445 9487 4447 9482 4489 9465 4490 9414
4459 9408 4411 9460
TIME...MOT...LOC 0910Z 267DEG 41KT 4490 9463 4458 9458 4423 9501
HAIL...1.00IN
WIND...60MPH
$$
NDC171
WWUS53 KMPX 280922
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
422 AM CDT Fri Aug 28 2020
MNC015-085-103-129-143-280932-
/O.EXP.KMPX.SV.W.0165.000000T0000Z-200828T0930Z/
Sibley MN-McLeod MN-Brown MN-Renville MN-Nicollet MN-
422 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SIBLEY...SOUTHERN MCLEOD...
BROWN...EASTERN RENVILLE AND NORTHWESTERN NICOLLET COUNTIES WILL
EXPIRE AT 430 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central and southwestern Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4413 9510 4428 9511 4429 9505 4428 9486
4445 9487 4447 9482 4489 9465 4490 9414
4459 9408 4411 9460
TIME...MOT...LOC 0922Z 267DEG 41KT 4491 9444 4459 9440 4424 9483
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:34 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 28, 2:34 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 234 AM CDT Fri Aug 28 2020 .SHORT TERM...(Today through Saturday) Issued at 234 AM CDT Fri Aug 28 2020 Focus this morning is with severe convection currently making its way into west central Minnesota. Numerous severe wind gusts have been observed with this activity over South Dakota overnight, and we should see similar results for a while as it works into our area. MUCAPE values ahead of the convection are AOA 2500 J/Kg, although they do drop off a bit north/east of the Minnesota River Valley. The best shear (deep layer and low-level) is north of the best instability, but there is some overlap near the northern portion of the linear MCS where several mesovortices have been noted over the past hour or so. With 0-3 km shear of 30-35 kt ahead of the north end of the MCS, things will still support the possibility of mesovortices for a little while as things move through west central Minnesota. Overall, expect some weakening of the activity as it gets farther east, although that may not happen until things are east of I-35 after 5 AM. We could see some showers linger and/or develop into the afternoon as forcing from the upper trough currently moving into northwest North Dakota works through the area. Otherwise, high pressure will build into the region tonight and Saturday, with cooler and drier conditions expected across the area. .LONG TERM...(Saturday night through Thursday) Issued at 234 AM CDT Fri Aug 28 2020 Not a whole lot has changed in respect to the extended forecast period. Sunday will be pleasant, sunny skies and temperatures in the low/mid-70s, with increasing sky cover Sunday evening. Model consistency remains high with a trough ejecting eastward from the northern Rockies into the Upper Midwest. A cold front will extend from the parent low pressure in northern Manitoba through north central CONUS. Rain and thunderstorms will accompany the passing boundary during the day on Monday with some remaining across west-central WI Monday night. After that system exits, a dry pattern sets up in part to a northwestern flow aloft. This translates into more seasonable temperatures through next Thursday. A few model solutions bring a weak shortwave through Wednesday night/Thursday with low QPF over the area. For now, no reason to adjust PoPs either way. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CDT Thu Aug 27 2020 VFR conditions as the start of the taf period but storms have developed out west in the Dakotas as expected and these will race through Minnesota overnight and into Wisconsin early Friday morning. Westerly wind gusts of greater than 40 kts are possible with these storms. After the storms pass through, stratus and northwest winds will develop and could linger into the afternoon, so have delayed the transition to VFR conditions toward the evening. KMSP... Storms are still on track to arrive early this morning. Winds could easily exceed 35 kts if they hold together as expected, so will have to watch for an AWW or severe TS warning. Northwest winds will develop on Friday and clouds will scatter out during the afternoon. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10 kts. SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts. MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW 10 kts && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM...BPH AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Thu Aug 27 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Confidence remains high in a line of thunderstorms moving from west to east overnight, mainly after midnight. The primary threat will be damaging wind, but large hail, and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms linger on Friday, although the severe risk is expected to have shifted southeast of the area. Additional thunderstorms are expected Sunday night and Monday. The threat for severe weather with these storms appears low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later tonight as the storms move in from the Dakotas. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:14 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 61 min |
| Aug 28, 2:58 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 2 more | 47 min |
| Aug 28, 3:46 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 44 min |
| Aug 28, 4:25 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Scott, Sibley | 35 min |
| Aug 28, 4:27 AM CDT | Special Weather Statement | MPX | Hennepin, Sherburne, Wright | 33 min |
| Aug 28, 4:48 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 42 min |
| Aug 28, 5:26 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 34 min |
| Aug 28, 5:32 AM CDT | Special Weather Statement | MPX | Chisago, Dakota, Washington | 28 min |
| Aug 28, 5:35 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 40 min |
| Aug 28, 5:38 AM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Aug 28, 6:11 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.